Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Jackson, KY

August 18, 2018Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 18, 2018, 3:42 PM EDT for Floyd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 3:42 PM EDT (19:42 UTC)
Expired
Aug 18, 2018, 6:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS53 KJKL 181942
FFWJKL
KYC071-182245-
/O.NEW.KJKL.FF.W.0028.180818T1942Z-180818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
342 PM EDT SAT AUG 18 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Floyd County in southeastern Kentucky...

* Until 645 PM EDT.

* At 342 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Prestonsburg, Brainard, Cliff and Dotson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3769 8277 3768 8275 3766 8277 3764 8278
      3764 8290 3769 8291

$$

KAS
2 follow-up statements
649 
WGUS73 KJKL 182124
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
524 PM EDT SAT AUG 18 2018

KYC071-182245-
/O.CON.KJKL.FF.W.0028.000000T0000Z-180818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
524 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN FLOYD COUNTY...

At 523 PM EDT, Doppler radar indicated heavy rain had fallen over 
the warned area. Up to two inches of rain has fallen. Flash flooding 
may be ongoing or is expected to begin shortly.

Some locations that will experience flooding include...
Prestonsburg, Brainard, Cliff and Dotson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3769 8277 3768 8275 3766 8277 3764 8278
      3764 8290 3769 8291

$$

KAS
450 
WGUS73 KJKL 182237
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
637 PM EDT SAT AUG 18 2018

KYC071-182247-
/O.EXP.KJKL.FF.W.0028.000000T0000Z-180818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
637 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN FLOYD COUNTY WILL EXPIRE
AT 645 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3769 8277 3768 8275 3766 8277 3764 8278
      3764 8290 3769 8291

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:32 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 18, 2:32 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
232 PM EDT Sat Aug 18 2018

.UPDATE...
Issued at 1216 PM EDT SAT AUG 18 2018

The majority of the steady showers have moved east out of
Kentucky; however, there are some steady showers lingering in the
southeast. These should progress eastward out of the state in the
next hour or so. The main concern this afternoon will be
convection and thunderstorms building from central Kentucky into
eastern Kentucky due to breaks in the clouds allowing for diurnal
heating. Some convection has already begun to show up on radar,
moving in from the west. Used the CONSShort as a baseline for PoPs
into the evening since it looked to have a good handle on the
progression of the showers and development of the convection thus
far.

UPDATE Issued at 1033 AM EDT SAT AUG 18 2018

Updated PoPs a touch based on current radar trends as well as HRRR
and NAM runs showing the band of showers progressing to the east.
The areas that will see the heaviest rainfall are in the far
east, from Breathitt County to Pike County, through the first part
of the afternoon. Convection looks to redevelop later this
afternoon into the evening, mainly in the Cumberland Basin and
Bluegrass regions as seen by the latest run of the HRRR. There
have been no major issues with hydro yet, as guidance is well over
two inches and there have only been a couple areas that have seen
around an inch this morning. Will continue to monitor the
development of the convection and the potential for hydro concerns
as the day progresses.

UPDATE Issued at 649 AM EDT SAT AUG 18 2018

A band of moderate to at times heavy rain showers continues to
move and expand across southeast Kentucky this morning. Most
locations are seeing a quarter of an inch or less an hour with
embedded higher amounts possible. The latest information from the
SPC mesoanalysis page shows the divergence aloft from the jet
streak and the VAD wind profile at MRX shows a 25 knot low level
jet talked about in the short term discussion. Given this raised
POPs in portions of the southeast into the categorical range
through the morning hours. Did keep the isolated mention of
thunder but much of this will probably be mostly be rain showers
through morning. Updated other grids to reflect the latest obs
and trends.

&&

.SHORT TERM...(Today through Sunday)
Issued at 400 AM EDT SAT AUG 18 2018

The morning surface analysis shows a surface boundary remains just
to the north along and near the Ohio River this morning. We have
seen mainly isolated to scattered convection form along and south
of this boundary near the Bluegrass and portions of central
Kentucky. Meanwhile, there is a weaker area of low pressure in the
Tennessee Valley this morning. This feature along with increasing
850mb jet around 25 to 30 knots and nearby exit region of a 300mb
jet is beginning to enhance the convection moving north and east
out of portions of Middle Tennessee. Given this have increased
coverage in portions of southeast Kentucky through the morning to
better portray this feature in the POP grids. Right now most of
this has been in the form of showers, but remains some chances of
an isolated storm and have kept this mentioned in the WX grids
through the morning. Given the deep layer moisture (PWATs still
nearing 2 inches in some cases) will continue to monitor the flood
threat in this activity, but think this will remain isolated at
this time. Given this will hold off on Flash Flood Watch and
continue to carry in the HWO.

Later today the previously mention front will continue to track
closer to eastern Kentucky and the 500mb trough will continue to
provide height falls. This will bring a resurgence in POPs across
the Bluegrass and have tried to portray this in the grids.
However, keep most of the area in at least likely POPs through
much of the day, before waning the POPs through the late afternoon
and evening as the front dives across the area. What is left of
this boundary will linger into Sunday and give way to some showers
and thunderstorm potential in the far southeast. This activity
will wane through the afternoon as the boundary pushes into the
Tennessee Valley by Sunday evening.

.LONG TERM...(Sunday night through Friday)
Issued at 417 AM EDT SAT AUG 18 2018

A weakening upper level trough will be slowly departing to our east
Sunday night, as another upper level trough over the central plains
heads east toward us. At the surface, a stalled frontal boundary is
expected to be laid out east/west through TN. One of the few model
disagreements of significance during the period concerns
precipitation on Sunday night. The NAM continues to generate precip
over KY as the boundary lifts northward as a warm front, while the
GFS and ECMWF both hold precip to our south. Being in the later
portion of the NAM model run, preference is given to the GFS and
ECMWF, and nothing more than 20% POP is being used in Sunday night's
forecast at this point.

The next approaching upper level trough will support the development
of a surface low which will track northeast across the Midwest on
Monday and Tuesday. This will initially send the warm front north of
our area, and put us into a feed of warm and moist air coming in
from the south and southwest. Coupled with upper level support from
the approaching trough, this will bring a return of showers and
thunderstorms. The activity is expected to peak on Tuesday with the
arrival of the upper trough axis and a cold front trailing from the
surface low passing to our north.

Precip should taper off Tuesday night and Wednesday as surface high
pressure behind the cold front builds in from the west with drier
air. In fact, forecast soundings show much more comfortable humidity
levels to finish out the work week, with dry air mix down resulting
in dew points in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 232 PM EDT SAT AUG 18 2018

The band of steady showers this morning has moved out of the
state. The main concern for the afternoon and evening will be
convection and thunderstorms that build from the west due to
breaks in the cloud cover leading to diurnal heating. This has
already begun and is reflected in radar trends and observations at
a few of the TAF sites such as SME. Another factor that has been
present so far today has been lower ceilings. Most of the TAF
sites, except those that have not seen as much steady rain such as
SYM, have been reporting LIFR to IFR CIGs into the afternoon thus
far. Expecting this to gradually lift through the evening as the
cold front makes its way across eastern Kentucky. The concern for
the overnight will be the formation of valley fog. Expecting
lowering visibilities and ceilings at all TAF sites, but
particularly SME, LOZ, and JKL since these sites were the ones
that saw the heaviest rainfall today. Have allowed for lowering
VIS at SYM and SJS due to ample moisture present, SYM being
located near water, and also the proximity of SJS to the heavier
rainfall earlier today. Ceilings are expected to lower again
through dawn but gradually rise by the end of the TAF period.
Winds will generally be out of the southwest and be light, but
have the potential to be higher in heavier showers and in
thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CGAL
SHORT TERM...DJ
LONG TERM...HAL
AVIATION...SBH/CGAL
Hazardous weather outlook, Aug 18, 4:07 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 AM EDT Sat Aug 18 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 AM EDT Sat Aug 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through this evening. A few of these
could contain locally heavy rainfall, which could result in
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times from Sunday through Tuesday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:29 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Magoffin, Menifee, Morgan, Powell and 1 more90 min
Aug 18, 3:28 PM EDTAreal Flood AdvisoryJKLFloyd3 hr
Aug 18, 3:48 PM EDTAreal Flood AdvisoryJKLRockcastle3 hr
Aug 18, 4:24 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle3 hr
Aug 18, 4:34 PM EDTFlash Flood WarningJKLLaurel, Pulaski, Rockcastle3 hr
Aug 18, 4:43 PM EDTSpecial Weather StatementJKLBath, Montgomery47 min
Aug 18, 4:50 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery2 hr
Aug 18, 4:53 PM EDTFlash Flood WarningJKLBath, Fleming2 hr
Aug 18, 5:34 PM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Whitley3 hr
Aug 18, 5:47 PM EDTFlash Flood WarningJKLKnox, Laurel, Whitley3 hr
Aug 18, 6:21 PM EDTFlash Flood WarningJKLKnox, Laurel, Whitley3 hr
Aug 18, 6:35 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.